Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 59, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2022, 6:45 PM MST for Maricopa County, Arizona. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2022, 6:45 PM MST (01:45 UTC)
- Expired
- Jul 31, 2022, 12:45 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:05 PM MST | HEAVY RAIN 1.62 | 2 Sse Cave Creek, AZ | MEASURED IN 45 MINUTES. |
| Jul 30, 7:34 PM MST | FLASH FLOOD | Cave Creek, AZ | CAVE CREEK STREAM GAUGE REPORTED 13881 CFS AT 19:34 FROM 0 CFS AT 18:51. DEPTH OF 11.06 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2446 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WGUS55 KPSR 310145
FFWPSR
AZC013-310545-
/O.NEW.KPSR.FF.W.0059.220731T0145Z-220731T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
645 PM MST Sat Jul 30 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1045 PM MST.
* At 645 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Phoenix, Scottsdale, New River, Cave Creek and Carefree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3368 11203 3386 11206 3388 11187 3371 11180
FLASH FLOOD...RADAR INDICATED
$$
GL3 follow-up statements
086
WGUS75 KPSR 310222
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
722 PM MST Sat Jul 30 2022
AZC013-310545-
/O.CON.KPSR.FF.W.0059.000000T0000Z-220731T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
722 PM MST Sat Jul 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST THIS
EVENING FOR MARICOPA COUNTY...
At 722 PM MST, Doppler radar indicated thunderstorms continuing to
produce heavy rain across the warned area. Between 1 and 2 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Phoenix, Scottsdale, New River, Cave Creek and Carefree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3368 11203 3386 11206 3388 11187 3371 11180
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL221
WGUS55 KPSR 310526
FFWPSR
AZC013-310745-
/O.EXT.KPSR.FF.W.0059.000000T0000Z-220731T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1026 PM MST Sat Jul 30 2022
The National Weather Service in Phoenix has extended the
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1245 AM MST.
* At 1026 PM MST, Doppler radar and automated rain gauges indicated
heavy rain fell earlier this evening with considerable runoff
observed in Cave Creek. Other washes may also still be flowing.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Phoenix, Scottsdale, Cave Creek and Carefree.
This includes the following streams and drainages...
Galloway Wash, Cave Creek, Grapevine Wash and Apache Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3368 11203 3377 11204 3387 11195 3377 11191
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB444 WGUS75 KPSR 310737 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1237 AM MST Sun Jul 31 2022 AZC013-310747- /O.EXP.KPSR.FF.W.0059.000000T0000Z-220731T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 1237 AM MST Sun Jul 31 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM MST EARLY THIS MORNING FOR MARICOPA COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a significant threat. Please continue to heed remaining road closures. LAT...LON 3368 11203 3377 11204 3387 11195 3377 11191 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:42 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 30, 4:42 PM MST, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 442 PM MST Sat Jul 30 2022 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... Periodic chances for showers and thunderstorms will continue through the weekend with locally heavy rainfall and isolated flooding the greatest threats. This afternoon and tonight look to be the most active period. A decline in humidity levels is anticipated during the first part of next week resulting in a decrease in storm chances with Tuesday anticipated to be the least active day. Storm chances increase again during the latter half of next week. Temperatures will continue to be below normal through the weekend before warming close to the seasonal average during the middle of next week. Another downtrend in high temperatures is anticipated late next week. && .DISCUSSION... Storms have started early today. So far within our forecast area they have been isolated. Storm activity is anticipated to increase during the afternoon due to destabilization from better insolation (compared to recent days). Plus, over our western areas, the inverted trough is over far southern California. And, there is another wave approaching from the east (currently centered near the Big Bend) that is anticipated to provide some upper level divergence later on. With high PWAT values, the convection will continue to be capable of flooding rains. A factor that may mitigate flooding potential is having 10-15 kts of mid- tropospheric winds which should help move the storms along (not counting training situations), In addition, the CAMs and HREF have been locking onto the idea of storms from southeast AZ moving northward across the south-central AZ deserts (including the Phoenix area) and producing strong winds. HREF depicts a 70% chance of winds reaching at least 35 knots later this afternoon/early evening over Pinal County and 50-70% chance of that for the Phoenix area. Thus, blowing dust potential is also a concern. HREF depicts less than 10% chance of gusts >= 50kts. Given the available CAPE, strong winds are very plausible. In fact, earlier RAP/SPC analysis had widespread MUCAPE values of 1000-2000 J/Kg with 500-1500 J/Kg of MLCAPE. But as of this writing, those values have gone up by 1000 J/Kg respectively. While there are caveats with model initializations, the PSR and TWC soundings from 12Z certainly supported the MLCAPE values from earlier. The CAMs and HREF go on to show a late night/morning round of storms emanating from northern Mexico mainly affecting southwest AZ (for our CWA). Anticipate this would look something like what we've had in recent days with isolated to scattered showers and a stray thunderstorm producing brief localized heavy rain. During the day Sunday, the hi-res models depict less storm activity than today as the aforementioned wave begins shifting away from the eastern half of AZ and there may a little bit of drier air working into far southeast AZ. PoPs also reflect a downturn. However, there is still 10-30% chance across the lower deserts for the afternoon and evening. Global models remain in good agreement consolidating and strengthening H5 ridging across eastern AZ/western NM during the first half of next week. Expansive H5 heights around 594dm settling over the region will deflect easterly waves into northern Mexico while incorporating somewhat drier air into the atmospheric column. While this type of pattern will not completely scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs falling to 1.50 inches will be introduced allowing greater inhibition to grow over lower elevation communities. Mandated NBM POPs bleed some modest POPs into the Phoenix metro through the early part of the week, but all indications suggest a few days where storms remain relegated to higher terrain areas. During the latter half of the week, high pressure ridging will likely shift northeast into the Midwest allowing easterly flow and shortwaves to migrate back into southern AZ. While details will certainly change over time, there is evidence of at least one robust easterly wave aggressively punching into the forecast area with numerous storms during the end of next week. && .AVIATION...Updated at 2340Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern through this evening will be the potential for thunderstorm activity to directly affect the area terminals. Will be monitoring the potential for thunderstorms to make its way into the area between 01-03z. There is now ~60% chance of winds exceeding 30 kts along with areas of blowing dust as well as heavy rainfall reducing visibilities to MVFR or less conditions. After the storms exit the area, conditions will improve with light easterly winds prevailing through the overnight into the morning hours of Sunday, with variable directions possible at times. There are indications amongst some guidance of the potential for another round of activity affecting the terminals early Sunday morning, however, confidence is low at this time for TAF mention and could be included in subsequent TAF packages if confidence increases. Southeast California/Southwest Arizona including KIPL and KBLH: IPL: No aviation concerns expected through the period, with southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases remaining above 10 kft can be expected. BLH: Winds will remain from a southerly direction around 10 kts, however, some occasionally higher gusts along with some lower CIGS/VIS are possible from showers in the vicinity. && .FIRE WEATHER... Abundant moisture will persist across the area through the weekend with only modest drying during the first half of next week. Overall, the fire threat will remain low with periodic chances for wetting rainfall, particularly over eastern districts. Minimum humidity levels will remain somewhat elevated mostly ranging from 20-30%, except 30-40% over higher terrain of eastern areas. Recovery will vary widely between 30-90% depending on thunderstorm and rainfall locations. Winds will generally remain light with some occasional afternoon upslope gusts, and isolated stronger gusts near any stronger thunderstorms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/18 AVIATION...Hirsch/Lojero FIRE WEATHER...18
In the hours before
Local storm report, Jul 30, 6:08 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
608 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 3 NW SANTAN 33.17N 111.84W
07/30/2022 M44 MPH PINAL AZ MESONET
MESONET STATION MEMF 2.9 NW SANTAN (AZ
ALERT).
&&
JSLocal storm report, Jul 30, 6:09 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
609 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 12 N TONOPAH 33.67N 112.92W
07/30/2022 M41 MPH MARICOPA AZ MESONET
MESONET STATION BLMA3 BELMONT.
&&
JSLocal storm report, Jul 30, 6:25 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST 3 W PARADISE VALLEY 33.54N 111.99W
07/30/2022 M57 MPH MARICOPA AZ MESONET
MESONET STATION FW6363 PARADISE VALLEY.
&&
JSLocal storm report, Jul 30, 6:33 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 1 S TEMPE 33.38N 111.93W
07/30/2022 M54 MPH MARICOPA AZ TRAINED SPOTTER
CENTRAL TEMPE.
&&
JSLocal storm report, Jul 30, 6:40 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
640 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HEAVY RAIN 5 SSE DEER VALLEY 33.61N 112.07W
07/30/2022 M1.38 INCH MARICOPA AZ MESONET
PEAK RAINFALL RATE OF 0.91 INCHES OVER 15
MINUTES.
&&
JMLocal storm report, Jul 30, 6:43 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
643 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD 5 W PARADISE VALLEY 33.52N 112.03W
07/30/2022 MARICOPA AZ PUBLIC
STREET/ROAD FLOODING; STREET/ROAD CLOSED;
VEHICLES STRANDED.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 43 min |
| Jul 30, 5:11 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 34 min |
| Jul 30, 5:19 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 30, 5:30 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 30, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa | 38 min |
| Jul 30, 5:41 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 49 min |
| Jul 30, 5:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 30, 5:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 30, 5:53 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 30, 5:57 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 30, 5:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 48 min |
| Jul 30, 6:07 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 30, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 30, 6:20 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 30, 6:24 PM MST | Dust Storm Advisory | PSR | Maricopa | 36 min |
| Jul 30, 6:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Jul 30, 7:14 PM MST | Special Weather Statement | PSR | 31 min | |
| Jul 30, 7:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 30, 7:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 30, 8:18 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 31, 1:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 31, 2:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 31, 2:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 31, 2:32 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 31, 2:41 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 31, 2:44 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 69 min |
| Jul 31, 2:54 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 31, 3:03 PM MST | Flash Flood Warning | PSR | La Paz | 7 hr |
| Jul 31, 3:17 PM MST | Dust Storm Advisory | PSR | Maricopa | 88 min |
| Jul 31, 3:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 31, 4:17 PM MST | Flash Flood Warning | PSR | Gila | 5 hr |
| Jul 31, 4:22 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 68 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.